Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 355, NWS Kansas City, MO

July 31, 202410 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 31, 2024, 10:22 PM CDT for 10 counties in Missouri; 6 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 10:22 PM CDT (03:22 UTC)
Expired
Jul 31, 2024, 11:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Holt County, MO, Jackson County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 9:36 PM CDTSevere Thunderstorm WatchSPC4 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:12 PM CDT, 4 hours 10 minutes earlier. Its key messages:

  • * Heat eases after today. * Strong to severe storms, straight line wind, possible overnight - mainly NW/N Missouri * Dry and seasonable into/through the weekend. Some degree of hot returns next week, but humidity not as substantial.
Area forecast discussion, Jul 31, 6:12 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

* Heat eases after today.

* Strong to severe storms, straight line wind, possible overnight -
  mainly NW/N Missouri

* Dry and seasonable into/through the weekend. Some degree of hot
  returns next week, but humidity not as substantial.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

Another hot and uncomfortable one across much of the area today with
temperatures into the low to mid 90s early this afternoon, on their
way to mid to upper 90s highs. A few western areas possibly flirting
with 100 too. Coupled with 70s dew points, heat index values have
remained on track into the 100s and 110s in/around urban areas. Some
relief has been seen across NE Missouri though, with moderate to
strong convection lingering into the early afternoon, keeping
temperatures a handful of degrees cooler for the time being. All
taken into account, heat headlines remain unchanged at this time
with an Excessive Heat Warning in place for the area due to
combination of longevity and peak heat index values. Relief is
expected to arrive tomorrow for most on the heels of convective
outflow and background NW winds, pushing heat headlines across
southern CWA for Thursday.

While bulk of severe storm threat appears to remain north and
northwest into areas of northeast Kansas, eastern Nebraska, and
Iowa, parameter space does not completely negate northern/northwest
Missouri from a straight line wind threat. Elevated MUCAPE values
around 2000+ J/kg expected over central/northern CWA and DCAPE
values in excess of 1200-1500 J/kg are of note, however working
against a prolonged wind threat into the area will be expected cold
pools outrunning updrafts/inability to remain balanced as they move
into/through the state. Certainly the best opportunity for severe
winds will be over NW/N Missouri and the existing Day 1 SPC Enhanced
just outside the CWA and Slight in northern areas remains
reasonable. There does remain some variance in CAM guidance
depictions of overall convective evolution across the region, but
the primary area to watch remains convection that moves out of
northern Kansas/southern Nebraska, translating eastward into the
area.

Looking to end the week and into the weekend, the shortwave trough
largely responsible for the above mentioned convection will provide
relief across the region in the form of northwesterly winds and
lower dewpoints. This will largely be the case through the weekend,
yielding seasonable highs but more comfortable dew points/humidity.
Heat does look to build back in next week, but without the
humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 608 PM CDT Wed Jul 31 2024

Thunderstorm activity is expected to move into the TAF sites
tonight after 03z. Expect this activity to continue to weaken
over the next several hours, but still may have impacts at all
the TAF sites overnight. After storms exit the area, could see
lingering showers through morning, but dry conditions are
expected after. For THursday expect VFR conditions and west to
northwesterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for
     MOZ001>008-011>017-020>025-028>033-037>040-044>046-054.
     Excessive Heat Warning until 7 PM CDT Thursday for MOZ043-053.
     Heat Advisory until 7 PM CDT Thursday for MOZ040-044>046-054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ025-
     102>105.
     Excessive Heat Warning until 7 PM CDT Thursday for KSZ057-060.

&&

DISCUSSION...Curtis
AVIATION...HB
Hazardous weather outlook, Jul 31, 4:59 AM CDT, 17 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 31 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Two rounds of storms expected. One ongoing through sunrise, and the
second expected late this evening into early Thursday. Some strong to
severe storms are possible. Most likely hazards are damaging winds,
hail, and heavy rainfall. Dangerously hot conditions continue and
could result in heat exhaustion or heat stroke with prolonged
exposure.

 Please go to weather.gov/phi/ehwo for more information on potential
 weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Relatively cooler conditions move in Thursday; however, dangerously
hot conditions remain possible across areas south of I-70. Storms
mentioned previously may continue into the early morning hours
Thursday.

 Please go to weather.gov/eax/hwo for more information on
 potential weather hazards.

In the hours before

Local storm report, Jul 31, 10:18 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1018 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Tstm Wnd Gst     3 SSW Jarbalo           39.16N 95.08W
07/31/2024  M76 MPH          Leavenworth        KS   Emergency Mngr

            Emergency Manager measured 76 MPH wind gust.

&&

BP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth45 min
Jul 31, 8:30 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer, Putnam, Sullivan45 min
Jul 31, 9:41 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte49 min
Jul 31, 10:34 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXBuchanan, Clay, Clinton, Jackson, Platte26 min
Jul 31, 11:04 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.